Alert archive / Montana / Tornado Warnings in 2008

Tornado Warning 1, NWS Great Falls, MT

May 20, 2008Chouteau County, Montana

NWS Great Falls, MT issued this tornado warning at May 20, 2008, 8:11 PM MDT for Chouteau County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2008, 8:11 PM MDT (02:11 UTC)
Expired
May 20, 2008, 8:45 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KTFX 210211
TORTFX
MTC015-210245-
/O.NEW.KTFX.TO.W.0001.080521T0211Z-080521T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 PM MDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF FORT BENTON...

* UNTIL 845 PM MDT

* AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO 19 MILES SOUTHWEST OF FORT BENTON...OR 19 MILES NORTHEAST
  OF GREAT FALLS...MOVING NORTHEAST AT 38 MPH.

* LOCATIONS IN THE WARNING INCLUDE FORT BENTON.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4772 11120 4808 11070 4785 11043 4762 11096
      4769 11094 4772 11096
TIME...MOT...LOC 0211Z 223DEG 33KT 4772 11102

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 210232
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT TUE MAY 20 2008

MTC015-210245-
/O.CON.KTFX.TO.W.0001.000000T0000Z-080521T0245Z/
CHOUTEAU MT-
830 PM MDT TUE MAY 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR WESTERN
CHOUTEAU COUNTY...

AT 829 PM MDT...A TORNADIC THUNDERSTORM WAS LOCATED NEAR FORT 
BENTON...MOVING NORTHEAST AT 51 MPH. A TORNADO HAS BEEN CONFIRMED

THIS TORNADIC THUNDERSTORM IS HEADED FOR FORT BENTON. IF YOU ARE IN 
FORT BENTON...TAKE SHELTER IMMEDIATELY

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4786 11044 4782 11048 4781 11055 4776 11062
      4767 11085 4771 11088 4780 11109 4808 11070
TIME...MOT...LOC 0230Z 240DEG 45KT 4783 11065

$$

COHEN
000 
WWUS55 KTFX 210252
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
848 PM MDT TUE MAY 20 2008

MTC015-210258-
/O.EXP.KTFX.TO.W.0001.000000T0000Z-080521T0245Z/
CHOUTEAU MT-
848 PM MDT TUE MAY 20 2008

...THE TORNADO WARNING FOR WESTERN CHOUTEAU COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE TORNADIC 
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED WESTERN CHOUTEAU 
COUNTY...AND WAS ENTERING CENTRAL CHOUTEAU COUNTY. THUS THE TORNADO 
WARNING HAS BEEN ALLOWED TO EXPIRE FOR WESTERN CHOUTEAU COUNTY.

THE TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL CHOUTEAU COUNTY 
UNTIL 915 PM MDT.

LAT...LON 4786 11044 4782 11048 4781 11055 4776 11062
      4767 11085 4771 11088 4780 11109 4808 11070
TIME...MOT...LOC 0232Z 240DEG 45KT 4784 11061

$$

COHEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at May 20, 6:45 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 20, 6:45 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
645 PM MDT TUE MAY 20 2008

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT THROUGH THURSDAY...COLD FRONT EXTENDED FROM NW MONTANA
THROUGH SW IDAHO AT 20Z AND WILL CONTINUE MARCHING EAST. IT SHOULD
BE NEAR A HAVRE-LEWISTOWN LINE NEAR MIDNIGHT. STILL EXPECTING
SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. ALSO EXPECT A
BAND OF SHOWERS AND POSSIBLY THUNDERSTORMS BEHIND THE FRONT DUE TO
A WEATHER DISTURBANCE ALOFT. ON WEDNESDAY THERE WILL BE MOIST
SOUTHERLY FLOW ALOFT. WEATHER DISTURBANCES ARE EXPECTED TO AFFECT
MAINLY THE EASTERN FORECAST ZONES. INHERITED FORECAST WHICH HAD
LIKELY OR HIGHER POPS IN THE EAST AND CHANCE POPS OVER THE WESTERN
PLAINS AND VALLEYS STILL LOOKS GOOD. THEN AS AN UPPER LOW DEVELOPS
OVER THE GREAT BASIN WEDNESDAY NIGHT AND THURSDAY THE FLOW ALOFT
WILL TURN TO THE SOUTHEAST AND BRING PRECIPITATION TO WESTERN
PORTIONS OF THE FORECAST AREA AS WELL. EXPECT WIDESPREAD RAIN BY
THURSDAY. LIFT WILL BE GENERATED BY UPSLOPE FLOW PARTICULARLY OVER
THE PLAINS AS WELL AS LIFT OVER A COLDER AIRMASS OVER WESTERN
PORTIONS OF THE FORECAST AREA. AS HAS BEEN ADVERTISED EXPECT SNOW
LEVELS TO LOWER TO NEAR 6000 FEET BY LATE TONIGHT IN THE WEST AND
CONTINUE ABOUT THAT LEVEL THROUGH THURSDAY. BLANK

THURSDAY NIGHT THROUGH SUNDAY NIGHT...A VERY WET AND UNSETTLED
WEATHER PATTERN LOOKS TO BE SHAPING UP FOR THE HOLIDAY WEEKEND OVER
MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. BOTH THE GFS AND ECMWF
ARE IN GOOD AGREEMENT THROUGH SATURDAY...THEN THEY DIVERGE A BIT
SAT NIGHT THRU SUN...BUT THEY ARE SHOWING SIMILAR RESULTS. THUS
EXPECT WET CONDITIONS FRIDAY AND SATURDAY AS AN AN UPPER LEVEL LOW
OVER SOUTHERN IDAHO CONTINUES TO ROTATE SHOWERS UP INTO CENTRAL
MONTANA. ON SATURDAY NIGHT THE GFS WEAKENS THE STORM SYSTEM A
BIT...WHILE THE ECMWF CONTINUES TO MAINTAIN THE UPPER LOWS STRENGTH
AND ALSO MOVE THE CENTER OF THE LOW TOWARDS CENTRAL MONTANA. GIVEN
THAT CLIMATOLOGY THIS IS THE WETTEST TIME OF THE YEAR...THE ECMWF IS
PREFERRED AND A WET/COOL WEEKEND IS POSSIBLE. RIGHT NOW PRECIP
CHANCES ARE ONLY IN THE SLIGHT CHANCE/CHANCEY CATEGORY FOR SATURDAY
NIGHT THROUGH SUNDAY NIGHT...BUT IF THE ECMWF CONTINUES TO LOOK LIKE
IT WILL BE THE CORRECT MODEL...THEN POPS COULD BE RAISED
SIGNIFICANTLY INTO THE HIGH CHANCE/LIKELY CATEGORY BY TOMORROW FOR
THE REMAINDER OF THE WEEKEND. (BASICALLY THE CURRENT FORECAST IS
GOING FOR SCATTERED SHOWERS THROUGH THE WEEKEND...BUT A WASHOUT IS
POSSIBLE IF THE ECMWF MODEL IS CORRECT.) OTHERWISE...EXPECT
GENERALLY CLOUDY CONDITIONS AND WELL BELOW NORMAL TEMPERATURES
ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. BRUSDA

MONDAY THROUGH TUESDAY...MODEL DIFFERENCES CONTINUE TO DETRACT FROM
FORECAST CONFIDENCE DURING THIS PERIOD. THE GFS AND ECMWF DISAGREE
IN POSITIONS AND STRENGTH OF SYSTEMS AFFECTING THE REGION DURING
THIS PERIOD...HOWEVER BOTH SOLUTIONS WOULD INDICATE A COOL UNSETTLED
PERIOD. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED TO SCATTERED
SHOWERS. TEMPERATURES SHOULD BE A LITTLE BELOW SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 0045Z.
AN UPPER LEVEL TROUGH WAS OVER THE PACIFIC NORTHWEST AT 00Z WITH AN
ASSOCIATED SURFACE COLD FRONT OVER WESTERN MONTANA. THIS SYSTEM WILL
CONTINUE TO MOVE WEST THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA
THIS EVENING. SCATTERED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP
ALONG AND AHEAD OF THE COLD FRONT...MAINLY CAUSING STRONG AND
VARIABLE WINDS (GUSTING UP TO 60 KT AT TIMES)...BUT SMALL HAIL IS
ALSO POSSIBLE WITH LOCAL MVFR CONDITIONS. IN THE WAKE OF THE COLD
FRONT...GUSTY WESTERLY WINDS OF 20 TO 30 KT WILL DEVELOP. MID LEVEL
MOISTURE WILL ALSO INCREASE ACROSS THE ENTIRE AREA...FOR AREAS OF
RAIN AND MOUNTAIN SNOW SHOWERS WITH AREAS OF MVFR CONDITIONS CAUSING
MOUNTAIN OBSCURATION. CLOUDS AND SHOWERS WILL DECREASE DURING THE
DAY ON WEDNESDAY.  COULSTON

EXPECT INCREASING
CLOUDS AS THE AIRMASS BECOMES UNSTABLE THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS PRECEDING THE COLD FRONT WILL REACH WESTERN TERMINALS
BY 00Z AND EASTERN TERMINALS BY 04Z WITH THE FRONT CLEARING EASTERN
AREAS AROUND 06Z TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS
ALONG THE COLD FRONT WITH GUSTY SURFACE WINDS AND SMALL HAIL
POSSIBLE. WINDS WILL BE FROM THE SOUTH TO SOUTHEAST THROUGH THIS
AFTERNOON AHEAD OF THE FRONT...SHIFTING TO THE WEST BEHIND THE FRONT
TONIGHT. SHOWERS WILL CONTINUE TONIGHT BEHIND THE COLD FRONT WITH
WIDESPREAD MVFR AND LOCAL IFR CONDITIONS IN SHOWERS OVER MUCH OF
CENTRAL AND SW MT. HOENISCH

&&

.HYDROLOGY...
FOR WEDNESDAY INTO THE WEEKEND RAINFALL TOTALS OF 1 TO 2 INCHES
ARE A GOOD BET OVER MUCH OF THE FORECAST AREA. TOTALS OF 2 TO 3
INCHES ARE POSSIBLE WHILE LOCALLY HIGHER RAINFALL TOTAL ARE NOT
OUT OF THE QUESTION. WITH STREAMS AND SOME RIVERS RUNNING HIGH DUE
TO RECENT SNOWMELT AND NOW AN EXPECTATION OF SIGNIFICANT
RAINFALL..WILL ISSUE A FLOOD WATCH FROM WEDNESDAY NIGHT THROUGH
SUNDAY FOR THE ENTIRE FORECAST AREA WITH THE EXCEPTION OF NORTH
CENTRAL MONTANA. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  52  40  48 /  80  50  60 100
CTB  43  53  39  45 /  70  30  80 100
HLN  49  52  45  51 /  80  50  40  80
BZN  44  49  40  50 /  80  80  40  80
WEY  38  42  33  45 /  80  60  60  70
DLN  42  48  36  48 /  70  70  50  70
HVR  49  56  44  53 /  80  70  70 100
LWT  44  50  39  46 /  60  80  80 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR
MTZ008>010-012>015-044>046-048>055.

SMALL STREAM FLOOD ADVISORY THROUGH WEDNESDAY AFTERNOON FOR MTZ008.

&&

SHORT TERM...BLANK
LONG TERM...HOENISCH/BRUSDA/EK
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 5:03 PM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 PM MDT TUE MAY 20 2008

MTZ008>015-044>055-211200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
503 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR NORTHWESTERN
BEAVERHEAD COUNTY THROUGH NOON MDT WEDNESDAY DUE TO RUNOFF FROM
MELTING SNOW. RIVERS...STREAMS...AND CREEKS ALONG THE ROCKY
MOUNTAIN FRONT SOUTH INTO SOUTHWEST MONTANA MAY ALSO RUN NEAR TO
SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT DUE TO SNOW
MELT...WHICH MAY CAUSE VERY LOCALIZED LOW LAND FLOODING.

OTHERWISE...A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND NORTH
CENTRAL MONTANA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA AND
MOVE NORTHEAST ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS WILL
BE STRONG WITH GUSTY WINDS...AND POSSIBLY SMALL HAIL. AN ISOLATED
SEVERE THUNDERSTORM WITH DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF RAIN ARE EXPECTED THROUGH THE WEEKEND AND LOCAL FLOODING
IS POSSIBLE. THEREFORE...A FLOOD WATCH IS IN EFFECT FROM WEDNESDAY
EVENING THROUGH SUNDAY AFTERNOON FOR MOST OF SOUTHWEST AND NORTH
CENTRAL MONTANA...EXCEPT FOR HILL AND BLAINE COUNTIES. FLOOD PRONE
AREAS WILL CONTINUE TO BE MONITORED THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 6:26 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST HELENA                  46.60N 112.02W
05/20/2008  M61 MPH          LEWIS AND CLARK    MT   ASOS

            WIND GUST TO 61 MPH

0606 PM     TSTM WND GST     10 NW WOLF CREEK        47.11N 112.22W
05/20/2008  E60 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            WIND GUST TO 60 MPH. VRY LITTLE RAIN BUT PLENTY OF
            THUNDER.

&&

WILLIAMSON DC
Local storm report, May 20, 6:43 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     ENNIS                   45.35N 111.73W
05/20/2008  M67 MPH          MADISON            MT   TRAINED SPOTTER

            WIND GUST TO 67 MPH FM THE SOUTH. NO RAIN

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:43 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison47 min
May 20, 7:42 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau48 min
May 20, 8:40 PM MDTTornado WarningTFXChouteau35 min
May 20, 10:23 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Hill49 min
May 21, 12:28 PM MDTAreal Flood AdvisoryTFXBeaverhead2 hr
May 21, 2:31 PM MDTRiver Flood WarningTFXBeaverhead, Madison18 hr
May 21, 2:31 PM MDTRiver Flood WarningTFXGallatin5 days

Nearby

Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.